Ohio, 2017Flash Flooding in Ohio, June 13, 2017
June 13, 2017 · NWS CLE · 2 events in 2 counties and zones
A weak and slow Southward-moving cold front was located over the southern Great Lakes on the afternoon of the 13th. To the south of the boundary, a warm and moist airmass was present where clusters of showers and thunderstorms began to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $640,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak and slow Southward-moving cold front was located over the southern Great Lakes on the afternoon of the 13th. To the south of the boundary, a warm and moist airmass was present where clusters of showers and thunderstorms began to develop. Some locations saw repeated rounds of heavy rain from the thunderstorms leading to flash flooding. More than three inches of rain forced many commuters to find alternative routes home as flash flooding closed many area streets and roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 12:20 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 13, 12:20 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
120 PM EDT Tue Jun 13 2017
.SYNOPSIS...
A weak cold front will drop south into the area today and stall for
Wednesday then slowly lift back north of the area Thursday into
Friday. A cold front will push east through the region Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
No major changes from previous update. Scattered convection has
developed across the area, and adjusted pops to the latest radar
and hi-res trends. Switched to coverage wording for the forecast
through the evening, back to slight chance after Midnight. Temps
have shot up rapidly this afternoon, even behind the outflow
boundary with winds off of the lake, so adjusted the temperature
trends a bit. Still expecting a rapid diminishment of convection
after the 02-04Z timeframe, and will look to refine pops a bit
more before the next forecast update.
Previous discussion...
Fairly significant changes to the forecast today and tonight as
new data coming in shows frontal boundary pushing well through
the area this afternoon/evening and likely settling south of the
area tomorrow morning. This has resulted in a lowering of pops
overnight, cutting to slight chance south and southwest, with
sub-mentionable pops north and northeast. Growing more and more
confident in this scenario, as latest satellite and obs trends
show a boundary already pushing onshore across far NE OH and NW
PA. This is likely an outflow from the remnant central Great
Lakes MCS that moved through overnight vs. the actual synoptic
front. Much of today's forecast still remains on track, with the
front progged to move south of the lake between 18Z and 21Z,
but then pushing through the area entirely by the 02-03Z
timeframe. Marginal risk still looks warranted with 2500-3500
j/kg SBCAPE building south of the front, however little/no deep
layer shear, nearly saturated environment up through 700mb, very
dry air above 700mb has the makings of a less-organized pulse-
type storm environment with downburst wind potential the primary
threat. Some minor adjustments to high temps today, especially
across far NE OH and NW PA where winds have already flipped more
NW/N off of the lake and forecast highs have been lowered.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The front will be stalled over the cwa Wed then lift nne back out of
the cwa Thu and Thu night which should leave only small chc pops for
mainly the east on Fri. Overall, there is not a big flood threat but
with a prolonged threat for tsra, if some spots see repeated heavy
rains then some localized flood related issues could develop. The
severe threat should stay limited.
Temps should run near or slightly above normal Wed and Thu then
trend a few degrees warmer for Fri as the warm front lifts off to
the ne.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
The first half of the long term forecast looks fairly active with
the extended guidance showing an upper trough over the Great Lakes
that will support an area of low pressure and its associated cold
front at the surface. Given a favorable setup for convection with
good upper level support, have raised pops to high chance pops for
much of Saturday and Sunday until the cold front passes early Monday
morning. Temperatures through this time period will be close to
normal as the area will be in the warm sector of the cold front
through the weekend.
The first couple days of the next work week certainly will be a
change of pace from the past two weeks or so. Cold air behind the
cold front will move in with support from northwest flow aloft. A
broad area of high pressure is progged to develop, keeping things
rather dry for Monday and much of Tuesday. So while, these couples
days will be dry, temperatures will take a tumble into the low to
mid 70s, or a couple degrees below normal.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
A cold front will sink south into the region this afternoon.
Unstable conditions south of the front will lead to rapid
cumulus development through the afternoon hours, with scattered
TSRA possible. Coverage should be fairly widespread, but only
mention TSRA in a TEMPO at KMFD and KCAK this afternoon, with
VCTS mention at KFDY, KTOL and KYNG. TSRA activity should
diminish rapidly after 00Z, with some localized MVFR BR
developing overnight, especially where thunderstorms persist
this afternoon. Winds will veer from southwesterly south of the
front to northerly north of the front, becoming generally calm
after Midnight.
OUTLOOK...Non-VFR possible in thunderstorms through Thursday
night.
&&
.MARINE...
The lake will start rather benign today as southerly flow continues
over the basin. However, a weak cold front will shift south
throughout the day today and winds will flip around from the south
to the north and eventually to the northeast for Wednesday, once the
front stalls south of the lake. Winds will pick up while northeast
on Wednesday and for now look to be below SCA conditions, although
waves may be close in the 2 to 4 feet range. The front will then
move back north on Thursday as a warm front and winds will shift
back around to the south for Thursday and should remain in a south
to southwest flow through much of the weekend. These southerly winds
should be much of the same that we have seen from the past couple
days with 5-15 knots over the lake for much of the end of the week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Adams
NEAR TERM...Greenawalt
SHORT TERM...Adams
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...Sefcovic
Hazardous weather outlook, Jun 13, 3:28 AM EST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
428 AM EDT Tue Jun 13 2017
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
428 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
There is a marginal risk for severe thunderstorms for most of the
area today and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk for severe thunderstorms Wednesday through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-140830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
428 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 13, 2:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 12 E MOUNT VERNON 40.39N 82.25W
06/13/2017 M1.00 INCH KNOX OH TRAINED SPOTTER
INCH IN ONE HOUR.
&&
THOMPSONLocal storm report, Jun 13, 2:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 4 WNW MASSILLON 40.81N 81.59W
06/13/2017 M1.30 INCH STARK OH MESONET
&&
THOMPSONLocal storm report, Jun 13, 2:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 5 SW SHELBY 40.83N 82.73W
06/13/2017 E0.25 INCH CRAWFORD OH TRAINED SPOTTER
&&
THOMPSONLocal storm report, Jun 13, 3:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HEAVY RAIN NASHVILLE 40.60N 82.11W
06/13/2017 M1.40 INCH HOLMES OH MESONET
1 HOUR RAINFALL.
&&
THOMPSONLocal storm report, Jun 13, 3:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
418 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 3 S HARTVILLE 40.92N 81.33W
06/13/2017 M1.12 INCH STARK OH MESONET
&&
THOMPSONLocal storm report, Jun 13, 3:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
422 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 NW DANVILLE 40.47N 82.29W
06/13/2017 KNOX OH 911 CALL CENTER
MULTIPLE TREES DOWN IN KNOX COUNTY. APPLE VALLEY RD.
DANVILLE AMITY ROAD, BEACON RD AND JONATHAN DRIVE.
&&
GARNETFlash Flood, Richland
- When
- June 13, 3:30 PM EST to 8:45 PM EST
- Where
- Richland County, 12.28 mi N of Blooming Grove to 19.79 mi SE of Steam Corners
- Cause
- Heavy Rain
- Property damage
- $640,000
- Reported by
- Law Enforcement
- Coordinates
- 40.897, -82.698
On the afternoon of the 13th clusters of showers and thunderstorms began to produce repeated heavy rainfall over Richland County. By 4:30 PM, Doppler radar estimated nearly two and a half inches of rain across the area triggering flash flooding. In Franklin Township, some vehicles were submerged up to their bumper along with some homes having water up to their foundations on Ganges-Five Points Road. Other roads also experienced flooding including Linn Road with several inches of water flowing across the roadway. Water half-way up a stop sign post on Crall Road was reported in Madison Township. In the city of Mansfield, the motor speedway experienced flooding as well as several city streets after 5:45 PM. A sink hole consumed the shoulder of the US 30 Fifth Avenue exit ramp. Several major roads were flooded in Lexington and a private dam was over-topped on Shelby-Ganges Road in Shelby. At Mansfield Lahm Airport, 3.33 inches | of rain were observed in total; however, Doppler radar estimated that some locations received nearly 5 inches of rain. Flash flooding subsided by around 9:45 PM.
Flash Flood, Knox
- When
- June 13, 3:30 PM EST to 8:45 PM EST
- Where
- Knox County, 13.95 mi E of Chesterville to 26.72 mi ESE of Sparta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.478, -82.415
On the afternoon of the 13th clusters of showers and thunderstorms began to produce repeated heavy rainfall over Knox County. By 4:30 PM, Doppler radar estimated nearly two and a half inches of rain across the area triggering flash flooding. In Amity and Howard, Shin Creek over-flowed and flooded Beacon and Jonathan Drive at 3:30 PM. County Highways 50 and 59 experienced flooding in Iberia and Johnsonville. Shank Creek Road additionally had high water at 5:30 PM. Most flash flooding subsided by 9:45 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, June 13 to 15, 2017$103,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700695, 700710.